Alert archive / Texas / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Austin/San Antonio, TX

April 8, 202110 counties in Texas

NWS Austin/San Antonio, TX issued this fire weather watch at Apr 8, 2021, 1:35 PM CDT for 10 counties in Texas. It took effect at Apr 9, 2021, 12:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 8, 2021, 1:35 PM CDT (18:35 UTC)
In effect from
Apr 9, 2021, 12:00 PM CDT
Expired
Apr 9, 2021, 4:57 AM CDT
In force
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Edwards County, TX, Gillespie County, TX, Kerr County, TX, Kinney County, TX, Llano County, TX, Maverick County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 75 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

889 
WWUS84 KEWX 081835
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
135 PM CDT Thu Apr 8 2021

TXZ171-183>188-202-203-217-091100-
/O.NEW.KEWX.FW.A.0002.210409T1700Z-210410T0000Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Maverick-
135 PM CDT Thu Apr 8 2021

...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS WEST
OF A LLANO TO BANDERA TO MAVERICK COUNTY LINE...

The National Weather Service in Austin/San Antonio has issued a
Fire Weather Watch for wind and low relative humidity, which is
in effect from Friday afternoon through Friday evening.

* WINDS...West 15 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
194 
WWUS84 KEWX 090957
RFWEWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
457 AM CDT Fri Apr 9 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES OVER MUCH OF
THE HILL COUNTRY...SOUTHERN EDWARDS PLATEAU...AND RIO GRANDE 
PLAINS...

The National Weather Service has issued a Red Flag Warning for 
wind and low relative humidity, which is in effect from noon today
to 7 PM CDT this evening. Winds behind a dry-line today are 
expected to gust to 25 to 30 mph over areas west of a line from 
Llano to Medina to Carrizo Springs today. Very hot and dry air 
will arrive with the dry line with highs in the 93 to 103 range 
and humidity minimums in the 7 to 15 percent range. Winds are
expected to decrease during the early evening hours, but a cold
front arriving late tonight could bring a brief period of near 
critical fire weather conditions.

TXZ171-183>188-202-203-217-100000-
/O.UPG.KEWX.FW.A.0002.210409T1700Z-210410T0000Z/
/O.NEW.KEWX.FW.W.0003.210409T1700Z-210410T0000Z/
Llano-Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kinney-Uvalde-
Maverick-
457 AM CDT Fri Apr 9 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES OVER MUCH OF
THE HILL COUNTRY...SOUTHERN EDWARDS PLATEAU...AND RIO GRANDE 
PLAINS...

The National Weather Service in Austin/San Antonio has issued a 
Red Flag Warning for wind and low relative humidity, which is in 
effect from noon today to 7 PM CDT this evening. The Red Flag 
Warning replaces the Fire Weather Watch, which is no longer in 
effect.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 7 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

TXZ218-228-100000-
/O.NEW.KEWX.FW.W.0003.210409T1700Z-210410T0000Z/
Zavala-Dimmit-
457 AM CDT Fri Apr 9 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES OVER THE RIO 
GRANDE PLAINS...

The National Weather Service in Austin/San Antonio has issued a
Red Flag Warning for wind and low relative humidity, which is in
effect from noon today to 7 PM CDT this evening.

* WINDS...Northwest 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this fire weather watch went out at Apr 8, 12:38 PM CDT, 57 minutes earlier.

Area forecast discussion, Apr 8, 12:38 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1238 PM CDT Thu Apr 8 2021

.AVIATION...
VFR conditions have returned to the airports and will prevail through
the evening hours. Another round of MVFR/IFR is expected for the I35
sites overnight. Conditions should quickly clear out as dry
south/southwest winds move into the region tomorrow. These winds will
continue to be breezy through much of the period.

&&

PREV DISCUSSION... /ISSUED 545 AM CDT Thu Apr 8 2021/

UPDATE...
Surface observations show dense fog becoming more widespread. As a
result, have issued a Dense Fog Advisory for much of South Central
Texas through 10 AM CDT. Also, re-established sensible weather trends
through this morning.

PREV DISCUSSION... /ISSUED 406 AM CDT Thu Apr 8 2021/

SHORT TERM (Today through Friday)...
The front currently moving back northwest across the San Antonio to
San Marcos portions of the I-35 corridor will continue across the
Hill Country to near the Rio Grande early this morning with a slower
movement into Central Texas by mid morning. Stratus and areas of fog
will move into areas in the wake of the frontal passage. Mixing will
dissipate the fog mid morning and the stratus will lift and erode by
midday as the dryline mixes to the east. Drier air mixing to the
surface and strong insolation allow temperatures to soar into the 90s
most areas and 100 along and near the Rio Grande. Forecast highs
will fall just short of the records for today the 8th of April.
Elevated fire weather conditions are expected this afternoon due to
humidities ranging from the single digits across Val Verde county to
the 20s along the I-35/I-37 corridors along with winds up to 15 mph.

A few models show one or two thunderstorms over our central Texas
counties of Llano, Burnet, and Williamson as peak heating and the
dryline combine to break the capping inversion. For now, will keep
mention out of the forecast as expect the cap to hold while lower
level moisture mixes out.

Lower level moisture and stratus surge back over most of our area
tonight with fog only patchy due to stronger lower level flow.
As a surface low moves east across the Plains, the dryline again
mixes to the east on Friday dissipating the stratus as it passes.
Dry air, strong insolation, and downsloping flow allow temperatures
to soar even hotter with highs in the 90s most areas and 100 to 105
across the Rio Grande Plains. Highs again fall just short of the
record highs for the 9th of April. Stronger gusty winds and
afternoon humidities in the single digits will bring near critical
to briefly critical fire weather conditions to the Rio Grande Plains
and Edwards Plateau. A Red Flag Warning may have to be issued for
those areas. Elsewhere along and west of the I-35/I-37 corridors,
elevated fire weather conditions are expected due to afternoon
humidities in the teens and lower 20s.

As has been advertised for the last few days, there remains a threat
for strong to severe storms beginning late Friday afternoon for our
eastern areas. Forecast soundings show MUCAPE of 3,000+ J/kg, mid
level lapse rates of 9 C/km, and shear of 50 KTs. However, they also
show a capping inversion with CIN of 150. The dryline and insolation
may not provide the needed forcing to break the capping inversion,
however there is a mid level shortwave passing overhead that could
enhance the forcing to do so. As a result, if storms do develop,
they would rapidly go strong to severe. Large hail up to two inches
and damaging wind gusts to 70 mph are the main threats. SPC has
areas east of a Copperas Cove to Austin to Columbus line in a
Marginal Risk and east of a Killeen to Taylor to Brenham in a Slight
Risk.

LONG TERM (Friday Night through Wednesday)...
As noted in the short-term there is potential problem in this
weather scenario in that the dry-line alone may not be strong enough
to break the Cap, and it may also extend too far east when the cold
front and potential triple point comes through Central or East
Central TX. The explosive potential of the thunderstorm environment
warrants partner messaging to begin later this morning although the
realistic chances for storms will remain in the isolated category and
mainly east of Austin and Seguin. The Convective allowing models are
just now coming into view to see the pre-storm environment, so the
severe threat given the uncertainty of the afternoon boundary
interactions and available moisture should remain as low confidence
for now. The 00Z NAM shows a secondary potential round of convection
after midnight, but this isolated activity should be considered much
weaker and elevated over the front.

The cold air advection pattern with this front will come with due N
or NNE wind and have less of a warming downslope component over
Central TX. Thus we should see a wider temperature gradient for the
MaxT Saturday, where only areas near and W/SW of San Antonio can
benefit off the escarpment downsloping. Areas along and N of I-10
should see temps struggle to reach the mid 80s. The more recent
deterministic runs show a thorough drying out of surface dew points,
leading to a cooling trend in regards to the MinT forecast Sunday
morning. Southerly wind returns and mostly sunny skies should make
for a rapid warm-up Sunday afternoon with highs returning to several
degrees above early April normals. With a flat zonal pattern over TX
Sunday and Monday, the Gulf moisture surges back for Sunday night
with morning stratus to return Monday.

The pattern aloft over the Central CONUS remains progressive early
next week, and a vigorous upper low dropping through the northern
plains states Monday sends another cold front south to reach Central
TX by around 00Z Tuesday. Moisture convergence over South Central TX
reaches back to the Rio Grande, and there is a potential for isolated
storms across the area by Monday night. The surface pattern becomes
messy going forward into the extended periods with the medium range
models not showing a definitive front; this leaves the impression
that outflow boundaries and quasi-stationary fronts could set up a
multi-day period of storm potential into late next week, not to
mention abundant clouds and milder temperatures. PoPs will be capped
at around 30 percent as these patterns rarely produce widespread
measurable rains over several consecutive periods, and certainly not
in a La Nina spring.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              92  66  94  62  82 /  -   -   -   -    0
Austin Bergstrom Intl Airport  92  65  94  61  82 /  -   -   -   -    0
New Braunfels Muni Airport     94  65  96  62  84 /  -   -   -   -    0
Burnet Muni Airport            90  65  94  58  79 /  10  10  -    0   0
Del Rio Intl Airport           99  64 102  62  89 /   0   0   0   0   0
Georgetown Muni Airport        91  66  94  60  81 /  10  10  -   -    0
Hondo Muni Airport             96  65 100  63  88 /   0   0   0   0   0
San Marcos Muni Airport        92  65  94  61  83 /  -   -   -   -    0
La Grange - Fayette Regional   90  68  91  64  82 /   0  -   10  20   0
San Antonio Intl Airport       93  66  97  65  85 /  -    0   0  -    0
Stinson Muni Airport           95  66  97  65  86 /  -    0   0  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Hampshire
Long-Term...EWilliams
Decision Support...KCW
Hazardous weather outlook, Apr 8, 5:45 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
545 AM CDT Thu Apr 8 2021

TXZ171>173-183>194-202>209-217>225-228-091045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
545 AM CDT Thu Apr 8 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Dense fog Advisory is in effect for much of South Central Texas
due visibilities of 1/4 miles or less through 10 AM CDT.

Fire weather conditions will be elevated along and west of
Interstate 35 this afternoon. Low relative humidities are
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire weather conditions will be near critical to briefly critical
across the Rio Grande Plains and elevated elsewhere along and
west of Interstate 35 Friday afternoon. Low relative humidities
and breezy winds are expected.

There is a potential for isolated strong to severe storms mainly
along and east of a Burnet to Austin to Schulenburg line Friday
afternoon into evening. Damaging wind gusts and large hail are
the primary threats.

Fire weather conditions will be elevated along and west of
Interstate 35 Saturday afternoon. Low relative humidities and
locally breezy winds are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:40 AM CDTDense Fog AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Caldwell and 17 more3 hr

Nearby

Fire Weather Watches in Texas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.